Kansas, 2003

Hail in Kansas, April 3, 2003

April 3, 2003 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 3, 9:22 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 3, 9:22 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MST THU APR 3 2003

BASED ON LATEST MODEL DATA ALONG WITH CURRENT RADAR AND SATELLITE
DATA...WILL BE ADJUSTING PRECIPITATION CHANCES AND AREAS AFFECTED.
MID AND UPPER LEVEL DYNAMICS LOOK TO LAST INTO THE EARLY MORNING
HOURS...AND WILL KEEP THE PRECIPITATION IN ALL NIGHT. AREAS WITH
GREASTEST CHANCE ARE IN NORTH AND EAST. WILL UPDATE WINDS WITH
LATEST RUC SINCE IS DOING WELL WITH THE WINDS. WILL KEEP THE
CURRENT MINS BUT ADJUST THE TREND IN THE GRIDS. WILL ADJUST CLOUD
COVER AS WELL SINCE LOOK TO STAY MOSTLY CLOUDY FOR A WHILE.

.GLD...NONE.

BULLER
Hazardous weather outlook, Apr 3, 11:43 AM MST, 11 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL RISE INTO THE MIDDLE 70S THIS AFTERNOON. THESE
WARM TEMPERATURES COMBINED WITH LOW RELATIVE HUMIDITIES BETWEEN 10
AND 20 PERCENT AND 10 TO 20 MPH WINDS WILL PRODUCE EXTREME FIRE
CONDITIONS THIS AFTERNOON ACROSS THE TRI STATE AREA.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRE ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

BY LATE AFTERNOON A DRYLINE WILL MOVE SLOWLY TO THE NORTHEAST ACROSS
SECTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.
THIS...COMBINED WITH AFTERNOON HEATING AND A WEAK UPPER AIR
DISTURBANCE...WILL RESULT IN CONDITIONS FAVORABLE FOR THE FORMATION
OF A FEW THUNDERSTORMS. NORTH AND EAST OF A LINE FROM BENKELMAN
NEBRASKA TO HOXIE KANSAS THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
FROM LATE AFTERNOON INTO THE EVENING HOURS. IF ANY OCCUR SMALL
HAIL...LIGHTNING AND BRIEF GUSTY WINDS ARE POSSIBLE. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PASS THROUGH THE AREA LATE SATURDAY BRINGING A
RETURN OF COOLER AIR TO THE REGION. THE COLD FRONT IS EXPECTED TO
BRING A CHANCE OF THUNDERSTORMS WITH IT AS IT CROSSES THE AREA
SATURDAY NIGHT. HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJC/VS

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Norton

When
April 3, 10:55 PM MST
Where
Norton County, 9 mi SE of Norton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -99.767

Hail 3/4" diameter covering the ground.

Hail, Norton

When
April 3, 10:55 PM MST
Where
Norton County, Norton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.883

Penny to quarter size hail. Time estimated

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346185, 5346186.